Alabama, 2006

Damaging Wind in Alabama, August 5, 2006

August 5, 2006 · NWS HUN · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 5, 2:06 PM CST, 3 hours 24 minutes earlier.

Area forecast discussion, Aug 5, 2:06 PM CST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
306 PM CDT SAT AUG 5 2006

.DISCUSSION...
UPPER LEVEL HIGH IS IS CENTERED OVER THE OZARKS WITH A RIDGE EXTENDED
EWD OVER TN. ANOTHER RIDGE...ASSOC WITH BERMUDA HIGH IS LOCATED
OVER THE CAROLINAS AND ERN TN. AN UPPER LOW SPINNING OVER THE NRN
GULF AND ASSOC TROF EXTENDING INTO AL ARE SUPPORTING STRONG TSTMS
ALONG A SFC CONVERGENCE BNDRY (DECAYING FRONT THAT MOVED THROUGH
TN VALLEY YESTERDAY) ACROSS CENTRAL AL AND SRN MS THIS AFTERNOON.

CU FIELD THAT HAS DEVELOPED OVER NRN AL/SRN MID TN HAS BEEN STRONGLY
SUPPRESSED BY SYNOPTIC SCALE SUBSIDENCE. AS A RESULT...BL MIXING HAS
CAUSED TEMPS TO CLIMB INTO THE MID 90S ACROSS THE LOWER ELEVATIONS
OF THE TN VALLEY TODAY. THIS WILL BE THE STORY OVER THE NEXT COUPLE
OF DAYS AS SUBSIDENCE CONTINUES TO DOMINATE THE REGION.

.SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...
SERLY LOW LEVEL WINDS WILL PREVAIL KEEPING A MT AIRMASS IN PLACE
ACROSS THE SERN CONUS. THIS WILL RESULT IN UPSLOPE FLOW ALONG THE
ERN APPALACHIANS. A WEAK MID LEVEL S/W IS EXPECTED TO ROTATE EWD AND
THEN N ARND RIDGE TO THE E. SO BELIEVE BEST PRECIP CHANCES IN CWA
TOMORROW WILL BE IN THE IN THE HIGHER ELEVATIONS OF ERN TN VALLEY.
EXPECT AMPLE AMOUNTS OF INSOLATION AGAIN TOMORROW CAUSING TEMPS TO
CLIMB INTO THE MID 90S AGAIN...SO CANNOT RULE OUT AN ISOLATED STORM
OR TWO ACROSS THE CENTRAL AND WRN TN VALLEY. BUT AREAS WEST OF I-65
WILL LIKELY NOT RECEIVE ANY RAINFALL TOMORROW. MONDAY WILL BE VERY
SIMILAR TO TOMORROW...WITH HIGHER ELEVATIONS ACROSS ERN CWA HAVING
THE BEST CHANCE FOR RAIN. SINCE MT AIRMASS WILL REMAIN IN PLACE THIS
WEEK AND NO PERSISTENT CLOUD COVER IS ANTICIPATED NEXT WEEK...THE
AFTERNOON HEAT INDEX WILL BE IN THE 100 TO 105 RANGE THROUGH
MIDWEEK.

UPPER LEVEL PATTERN WILL BECOME MORE AMPLIFIED TWD THE MIDDLE OF THE
WEEK AS THE L/W TROF DEEPENS OFF THE E COAST AND W COAST TROF LIFTS
NWD ALLOWING RIDGE TO RETROGRADE. THIS DEEPER ERN CONUS TROF PATTERN
WILL CAUSE A STRONGER FRONTAL SYSTEM TO MOVE ACROSS THE ERN CONUS.
HOWEVER...UPPER HIGH WILL STILL BE THE MOST DOMINANT SYNOPTIC SCALE
FEATURE OVER THE SRN CONUS. SO ANY TRAILING FRONTS THAT MAKE IT INTO
THE TN VALLEY WILL HAVE A TOUGH TIME TRIGGERING MUCH ORGANIZED DEEP
CONVECTION ACROSS THE REGION.

.LONG TERM (WEDNESDAY THROUGH SATURDAY)...
UPPER HIGH WILL SLOWLY RETROGRADE FURTHER W DURING THE LATTER HALF
OF THE WEEK. BUT DO NOT THINK SYONPTIC SCALE SUBSIDENCE WILL HAVE
WEAKEND ENOUGH OVER THE TN VALLEY...ESP WRN HALF...TO WARRANT
GOING WITH ANYTHING HIGHER THAN CHANCE POPS UNTIL THE END OF THE
WEEK. THE ONLY FLY IN THE OINTMENT IS IF AN MCS DEVELOPS SOMEWHERE
ACROSS THE MIDWEST IN THE NWRLY FLOW ALOFT AND TURNS SWD TWD THE
TN VALLEY.

UPPER RIDGE WILL BE IN POSITION OVER THE CENTRAL CONUS LATE IN THE
WEEK...ALLOWING UPPER LEVEL TROF TO BECOME MORE DOMINATE OVER THE
ERN CONUS TWD THE WEEKEND. THIS WILL ALLOW NW FLOW TO PREVAIL ALOFT
OVER THE OH AND TN VALLEYS. 12Z GFS IS HAVING SOME SERIOUS
CONVECTIVE FEEDBACK PROBLEMS WITH THIS FLOW PATTERN TWD THE END OF
THE WEEK AND AS A RESULT IS OVERDOING PRECIP. HOWEVER...TAKE OUT
THE FEEDBACK AND ITS SOLN IS SIMILAR TO THE 00Z ECMWF IN THAT BOTH
BRING A S/W TROF AND FRONTAL SYSTEM INTO THE OH VALLEY BY SAT.
THESE SOLNS SEEM POSSIBLE IF THE ERN CONUS TROF BECOMES AS DEEP AS
FCSTED. THIS WOULD SUGGEST THE TN VALLEY HAS A MUCH BETTER SHOT AT
GETTING SOME RAIN DURING THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    72  96  72  96 /  10  20  20  20
SHOALS        72  97  72  97 /  10  20  20  20
CULLMAN       72  96  72  96 /  10  20  20  20
FAYETTEVILLE  71  95  72  95 /  10  20  20  20
ALBERTVILLE   74  95  72  96 /  10  20  20  20
FORT PAYNE    72  95  71  95 /  10  30  20  20

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

PG
Hazardous weather outlook, Aug 5, 12:30 PM CST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
130 PM CDT SAT AUG 5 2006

ALZ001>010-016-TNZ076-096-097-061000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
130 PM CDT SAT AUG 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

MOISTURE AND INSTABILITY LEVELS WILL BE SUFFICIENT TO SUPPORT
ISOLATED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. THE
BEST CHANCE OF RAINFALL WILL BE ACROSS DEKALB...MARSHALL...AND
CULLMAN COUNTIES. A FEW STRONG STORMS ARE POSSIBLE WITH THE PRIMARY
THREATS BEING GUSTY WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING.

HEAT INDICES THIS AFTERNOON WILL RISE TO AROUND 105 DEGREES IN MOST
LOCATIONS. PEOPLE ARE URGED TO AVOID PROLONGED OUTDOOR EXPOSURE TO
THE HEAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

A WARM AND UNSTABLE ENVIRONMENT WILL PERSIST INTO THE UPCOMING WORK
WEEK WITH WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS
POSSIBLE EACH DAY. THE COMBINATION OF AFTERNOON TEMPERATURES IN THE
UPPER 90S AND HIGH HUMIDITY LEVELS WILL KEEP HEAT INDICES ABOVE 100
DEGREES THROUGH MUCH OF THE PERIOD.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

COYNE

The radar

The Northeast Alabama radar (KHTX), 108 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cullman

When
August 5, 5:30 PM CST
Where
Cullman County, Cullman
Measured
70 kt (81 mph) estimated gust
Property damage
$200,000
Reported by
NWS STORM SURVEY
Coordinates
34.183, -86.833

A microburst produced brief but damaging winds up to 80 mph within the historic warehouse district of downtown Cullman. The tin roof on the north side of one building was peeled off. Several bricks were blown off of a retaining wall of another building. The high winds also blew out several windows, damaged signage along highway 31 and a garage door at an area business.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5527596.